Advertisement

Periodic Solutions to Nonlinear Wave Equation with X-Dependent Coefficients Under the General Boundary Conditions

  • Bochao Chen
  • Yong Li
  • Xue Yang
Article
  • 59 Downloads

Abstract

In this paper we consider a class of nonlinear wave equations with x-dependent coefficients and prove existence of families of time-periodic solutions under the general boundary conditions. Such a model arises from the forced vibrations of a nonhomogeneous string and the propagation of seismic waves in nonisotropic media. The proof is based on a Lyapunov–Schmidt reduction together with a differentiable Nash–Moser iteration scheme.

Keywords

Wave equations General boundary conditions Periodic solutions Lyapunov–Schmidt reduction Nash–Moser iteration 

References

  1. 1.
    Bahri, A., Brézis, H.: Periodic solution of a nonlinear wave equation. Proc. Roy. Soc. Edinb. Sect. A 85(3–4), 313–320 (1980)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Baldi, P., Berti, M.: Forced vibrations of a nonhomogeneous string. SIAM J. Math. Anal. 40(1), 382–412 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Bamberger, A., Chavent, G., Lailly, P.: About the stability of the inverse problem in 1-d wave equations-applications to the interpretation of seismic profiles. Appl. Math. Optim. 5(1), 1–47 (1979)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Barbu, V., Pavel, N.H.: Periodic solutions to one-dimensional wave equation with piece-wise constant coefficients. J. Differ. Equ. 132(2), 319–337 (1996)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Barbu, V., Pavel, N.H.: Determining the acoustic impedance in the 1-d wave equation via an optimal control problem. SIAM J. Control Optim 35(5), 2035–2048 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Barbu, V., Pavel, N.H.: Periodic solutions to nonlinear one-dimensional wave equation with \(x\)-dependent coefficients. Trans. Am. Math. Soc. 349(5), 2035–2048 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Berti, M., Bolle, P.: Cantor families of periodic solutions for completely resonant nonlinear wave equations. Duke Math. J. 134(2), 359–419 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Berti, M., Bolle, P.: Cantor families of periodic solutions of wave equations with \({C}^k\) nonlinearities. NoDEA Nonlinear Differ. Equ. Appl. 15(1–2), 247–276 (2008)CrossRefzbMATHGoogle Scholar
  9. 9.
    Berti, M., Bolle, P.: Sobolev periodic solutions of nonlinear wave equations in higher spatial dimensions. Arch. Ration. Mech. Anal. 195(2), 609–642 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Berti, M., Bolle, P.: Sobolev quasi-periodic solutions of multidimensional wave equations with a multiplicative potential. Nonlinearity 25(9), 2579–2613 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Berti, M., Corsi, L., Procesi, M.: An abstract Nash–Moser theorem and quasi-periodic solutions for NLW and NLS on compact Lie groups and homogeneous manifolds. Comm. Math. Phys. 334(3), 1413–1454 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Bourgain, J.: Construction of quasi-periodic solutions for Hamiltonian perturbations of linear equations and applications to nonlinear PDE. Internat. Math. Res. Notices, (11):475ff., approx. 21 pp. (electronic) (1994)Google Scholar
  13. 13.
    Bourgain, J.: Construction of periodic solutions of nonlinear wave equations in higher dimension. Geom. Funct. Anal. 5(4), 629–639 (1995)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Brézis, H.: Periodic solutions of nonlinear vibrating strings and duality principles. Bull. Amer. Math. Soc. (N.S.) 8(3), 409–426 (1983)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Brézis, H., Coron, J.-M.: Periodic solutions of nonlinear wave equations and Hamiltonian systems. Am. J. Math. 103(3), 559–570 (1981)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Brézis, H., Nirenberg, L.: Forced vibrations for a nonlinear wave equation. Commun. Pure Appl. Math. 31(1), 1–30 (1978)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Chierchia, L., You, J.: KAM tori for 1D nonlinear wave equations with periodic boundary conditions. Commun. Math. Phys. 211(2), 497–525 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Coddington, E.A., Levinson, N.: Theory of Ordinary Differential Equations. McGraw-Hill, New York (1955)zbMATHGoogle Scholar
  19. 19.
    Craig, W., Wayne, C.E.: Newton’s method and periodic solutions of nonlinear wave equations. Commun. Pure Appl. Math. 46(11), 1409–1498 (1993)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Delort, J.-M.: Periodic solutions of nonlinear Schrödinger equations: a paradifferential approach. Anal. PDE 4(5), 639–676 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Fečkan, M.: Periodic solutions of certain abstract wave equations. Proc. Am. Math. Soc. 123(2), 465–470 (1995)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Gao, Y., Li, Y., Zhang, J.: Invariant tori of nonlinear Schrödinger equation. J. Differ. Equ. 246(8), 3296–3331 (2009)CrossRefzbMATHGoogle Scholar
  23. 23.
    Geng, J., You, J.: A KAM theorem for Hamiltonian partial differential equations in higher dimensional spaces. Commun. Math. Phys. 262(2), 343–372 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Geng, J., Zhao, Z.: Quasi-periodic solutions for one-dimensional nonlinear lattice Schrödinger equation with tangent potential. SIAM J. Math. Anal. 45(6), 3651–3689 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Ji, S.: Time periodic solutions to a nonlinear wave equation with \(x\)-dependent coefficients. Calc. Var. Partial Differ. Equ. 32(2), 137–153 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Ji, S.: Time-periodic solutions to a nonlinear wave equation with periodic or anti-periodic boundary conditions. Proc. R. Soc. Lond. Ser. A Math. Phys. Eng. Sci. 465(2103), 895–913 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  27. 27.
    Ji, S., Li, Y.: Periodic solutions to one-dimensional wave equation with \(x\)-dependent coefficients. J. Differ. Equ. 229(2), 466–493 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  28. 28.
    Ji, S., Li, Y.: Time-periodic solutions to the one-dimensional wave equation with periodic or anti-periodic boundary conditions. Proc. Roy. Soc. Edinb. Sect. A 137(2), 349–371 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  29. 29.
    Ji, S., Li, Y.: Time periodic solutions to the one-dimensional nonlinear wave equation. Arch. Ration. Mech. Anal. 199(2), 435–451 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  30. 30.
    Kato, T.: Perturbation theory for linear operators. Classics in Mathematics. Springer-Verlag, Berlin (1995). Reprint of the 1980 editionGoogle Scholar
  31. 31.
    Kuksin, S.B.: Hamiltonian perturbations of infinite-dimensional linear systems with imaginary spectrum. Funktsional. Anal. i Prilozhen 21(3), 22–37, 95 (1987)MathSciNetCrossRefzbMATHGoogle Scholar
  32. 32.
    Liu, J., Yuan, X.: Spectrum for quantum Duffing oscillator and small-divisor equation with large-variable coefficient. Commun. Pure Appl. Math. 63(9), 1145–1172 (2010)MathSciNetzbMATHGoogle Scholar
  33. 33.
    McKenna, P.J.: On solutions of a nonlinear wave question when the ratio of the period to the length of the interval is irrational. Proc. Am. Math. Soc. 93(1), 59–64 (1985)MathSciNetCrossRefzbMATHGoogle Scholar
  34. 34.
    Rabinowitz, P.H.: Periodic solutions of nonlinear hyperbolic partial differential equations. Commun. Pure Appl. Math. 20, 145–205 (1967)MathSciNetCrossRefzbMATHGoogle Scholar
  35. 35.
    Rabinowitz, P.H.: Periodic solutions of nonlinear hyperbolic partial differential equations. II. Commun. Pure Appl. Math. 22, 15–39 (1968)MathSciNetCrossRefzbMATHGoogle Scholar
  36. 36.
    Rabinowitz, P.H.: Time periodic solutions of nonlinear wave equations. Manuscr. Math. 5, 165–194 (1971)MathSciNetCrossRefzbMATHGoogle Scholar
  37. 37.
    Rabinowitz, P.H.: Free vibrations for a semilinear wave equation. Commun. Pure Appl. Math. 31(1), 31–68 (1978)MathSciNetCrossRefzbMATHGoogle Scholar
  38. 38.
    Wayne, C.E.: Periodic and quasi-periodic solutions of nonlinear wave equations via KAM theory. Commun. Math. Phys. 127(3), 479–528 (1990)MathSciNetCrossRefzbMATHGoogle Scholar
  39. 39.
    Yuan, X.: Quasi-periodic solutions of completely resonant nonlinear wave equations. J. Differ. Equ. 230(1), 213–274 (2006)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2018

Authors and Affiliations

  1. 1.School of Mathematics and Statistics, Center for Mathematics and Interdisciplinary SciencesNortheast Normal UniversityChangchunPeople’s Republic of China
  2. 2.College of MathematicsJilin UniversityChangchunPeople’s Republic of China

Personalised recommendations